Alert archive / Kansas / Red Flag Warnings in 2022
Red Flag Warning 20, NWS Topeka, KS
NWS Topeka, KS issued this red flag warning at Oct 23, 2022, 2:52 AM CDT for 10 counties in Kansas. It took effect at Oct 23, 2022, 11:00 AM CDT. It was in force for 9 hr. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Oct 23, 2022, 2:52 AM CDT (07:52 UTC)
- In effect from
- Oct 23, 2022, 11:00 AM CDT
- Expired
- Oct 23, 2022, 8:00 PM CDT
- In force
- 9 hr
- Issued by
- NWS Topeka, KS
Counties Clay County, KS, Cloud County, KS, Dickinson County, KS, Geary County, KS, Marshall County, KS, Morris County, KS, Ottawa County, KS, Republic County, KS, Riley County, KS, Washington County, KS
The radar
The Topeka radar (KTWX), 83 km from the middle of the area, began a volume at 07:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 23, 5:55 PM CDT | NON-TSTM WND GST 58 | 2 Sse Concordia, KS | KCNK. |
| Oct 23, 6:20 PM CDT | NON-TSTM WND GST 59 | 2 E Clay Center, KS | MESONET STATION EW5822 CLAY CENTER. |
| Oct 23, 6:29 PM CDT | NON-TSTM WND GST 63 | 2 E Clay Center, KS | MESONET STATION EW5822 CLAY CENTER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 7.9 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 19 J/kg
- Mixed-layer CIN
- -345 J/kg
- Mixed-layer LCL
- 2180 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 162 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
728 WWUS83 KTOP 230752 RFWTOP URGENT - FIRE WEATHER MESSAGE National Weather Service Topeka KS 252 AM CDT Sun Oct 23 2022 KSZ008-009-020-021-034-035-232000- /O.UPG.KTOP.FW.A.0016.221023T1600Z-221024T0100Z/ /O.NEW.KTOP.FW.W.0020.221023T1600Z-221024T0100Z/ Republic-Washington-Cloud-Clay-Ottawa-Dickinson- 252 AM CDT Sun Oct 23 2022 ...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 8 PM CDT THIS EVENING FOR FIRE WEATHER ZONES 008, 009, 020, 021, 034, AND 035... The National Weather Service in Topeka has issued a Red Flag Warning, which is in effect from 11 AM this morning to 8 PM CDT this evening. The Fire Weather Watch is no longer in effect. * TIMING...From 11 AM to 8 PM today. * WIND...Southwest winds sustained between 25 and 35 mph with gusts of 45 to 55 mph possible. * HUMIDITY...Afternoon humidities may fall to between the 25 and 35 percent. * TEMPERATURES...Mid 80s to near 90 degrees. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning should be avoided. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ KSZ010-022-036-037-232000- /O.NEW.KTOP.FW.W.0020.221023T1600Z-221024T0100Z/ Marshall-Riley-Geary-Morris- 252 AM CDT Sun Oct 23 2022 ...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 8 PM CDT THIS EVENING FOR FIRE WEATHER ZONES 010, 022, 036, AND 037... The National Weather Service in Topeka has issued a Red Flag Warning, which is in effect from 11 AM this morning to 8 PM CDT this evening. * TIMING...From 11 AM to 8 PM today. * WIND...Southwest winds sustained between 25 and 35 mph with gusts of 45 to 55 mph possible. * HUMIDITY...Afternoon humidities may fall to between the 30 and 35 percent. * TEMPERATURES...Mid to upper 80s. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning should be avoided. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
2 follow-up statements
793 WWUS83 KTOP 231956 RFWTOP URGENT - FIRE WEATHER MESSAGE National Weather Service Topeka KS 256 PM CDT Sun Oct 23 2022 KSZ008>010-020>022-034>037-240100- /O.CON.KTOP.FW.W.0020.000000T0000Z-221024T0100Z/ Republic-Washington-Marshall-Cloud-Clay-Riley-Ottawa-Dickinson- Geary-Morris- 256 PM CDT Sun Oct 23 2022 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING FOR STRONG WINDS, DORMANT AND DRY FUELS AND RELATIVE Humidity BELOW 35 PERCENT FOR ALL OF NORTH CENTRAL KS... * TIMING...Through 8 PM today. * WIND...Southwest winds sustained between 25 and 35 mph with gusts of 45 to 55 mph possible. * HUMIDITY...Afternoon humidities may fall to between the 25 and 35 percent. * TEMPERATURES...In the lower 80s. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning should be avoided. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
620 WWUS83 KTOP 240047 RFWTOP URGENT - FIRE WEATHER MESSAGE National Weather Service Topeka KS 747 PM CDT Sun Oct 23 2022 KSZ008>010-020>022-034>037-240200- /O.EXP.KTOP.FW.W.0020.000000T0000Z-221024T0100Z/ Republic-Washington-Marshall-Cloud-Clay-Riley-Ottawa-Dickinson- Geary-Morris- 747 PM CDT Sun Oct 23 2022 ...RED FLAG WARNING WILL EXPIRE AT 8 PM CDT THIS EVENING FOR FIRE WEATHER ZONES 008, 009, 010, 020, 021, 022, 034, 035, 036, AND 037... While south winds will continue gusting between 40 and 50 mph into the early morning hours, slowly cooling temperatures and increasing moisture are expected to let relative humidity levels slowly recover. So the Red Flag Warning will be allowed to expire. A wind shift is expected overnight, but the front will be slow to move west to east and the shift may occur over the span of an hour or two with much lighter winds from the northwest behind the wind shift. $$ Wolters
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this red flag warning went out at Oct 23, 12:38 AM CDT, 2 hours 14 minutes earlier.
Area forecast discussion, Oct 23, 12:38 AM CDT, 2 hours 14 minutes before
Area Forecast Discussion National Weather Service Topeka KS 1238 AM CDT Sun Oct 23 2022 ...Update to aviation forecast discussion... .DISCUSSION... Issued at 250 PM CDT Sat Oct 22 2022 Forecast Highlights: -Strong winds ahead of a developing storm system could bring red flag conditions to parts of the area Sunday. There will also be a slight risk for severe storms late Sunday evening into Sunday night. -Rain and much cooler temperatures are in the forecast Monday. The strong upper trough now digging into the central Rockies will continue to deepen low pressure across the central high plains overnight. Moisture advection will also continue with sfc dewpoints expected to rise into the middle to upper 50s by sunrise Sunday. On Sunday...energy in the trough will split with the northern stream energy forecast to emerge into western Nebraska/SD region where HT falls will maximized. This should help to force a dryline to the northeast into some part of central Kansas. Guidance is varied in how far east the dryline will mix during the afternoon with the HRRR the most aggressive and other models keeping it west of our area until after 00z. Fcst soundings at this time only show MUCAPE of around 300 to 500 j/kg aloft with 50+ kts of 6km shear. This could pose problems for any updrafts that attempt to organize given the modest CAPE. It appears that if any updrafts do become sustained the greatest risk would be wind given the 50-70 kts of 900-800 mb flow. What appears most likely is a shallow line of showers or t-storms immediately along the boundary Sunday night into early Monday morning. More widespread rain and thunderstorms could then overspread the area from OK as another wave develops along the boundary. Recent trends suggest the greatest chance for rain along and east of the turnpike. Highs will be much cooler in the 50s and 60s. The next chance for rain appears Thursday night into Friday as another upper low tracks across the region. && .AVIATION...(For the 06Z TAFS through 06Z Sunday night) Issued at 1230 AM CDT Sun Oct 23 2022 Wind continues to be the main aviation hazard this period. A tight pressure gradient will allow for strengthening southerly surface winds through the midday and afternoon hours Sunday. Gusts could exceed 40 kts at times before eventually relaxing just after the 06Z period as a front moves through terminals. There is also a low chance for TS near KMHK after 21Z but forecast confidence would need to increase before this hazard is included in TAFS. && .FIRE WEATHER... Issued at 255 PM CDT Sat Oct 22 2022 Winds will increase and gust from 45 to 55 mph during the day on Sunday. The uncertainty remains on the position of the dryline Sunday and whether it can move east into parts of north central Kansas. If so, it would create red flag conditions across that part of the state while areas east may see dewpoints in the upper 50s which could keep humidities in the 35 to 45 percent range. && .TOP WATCHES/WARNINGS/ADVISORIES... Fire Weather Watch from 11 AM CDT this morning through this evening for KSZ008-009-020-021-034-035. Wind Advisory from noon today to 7 PM CDT this evening for KSZ008>012-020>024-026-034>040-054>056-058-059. && DISCUSSION...Omitt AVIATION...Teefey FIRE WEATHER...Omitt
Hazardous weather outlook, Oct 22, 7:15 PM CDT, 7 hours 37 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 715 PM CDT Sat Oct 22 2022 KSZ008>012-020>024-026-034>040-054>056-058-059-240015- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 715 PM CDT Sat Oct 22 2022 This Hazardous Weather Outlook is for portions of east central, north central, and northeast Kansas. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday A wind advisory is in effect for the entire area from noon to 7pm. South winds are forecast to gust up to 50 mph. A fire weather watch is posted for Sunday afternoon for north central Kansas or areas along and west of a line from Herington to Washington, KS. In addition to the strong winds, relative humidity could be as low as 20 to 30 percent. These conditions could lead to extreme fire danger. Avoid anything that could spark a fire Sunday. .SPOTTER INFORMATION STATEMENT... Spotters will not be needed tonight.
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 23, 2:24 PM CDT | Special Weather Statement | TOP | Jackson, Jefferson, Shawnee | 36 min |
| Oct 23, 2:29 PM CDT | Special Weather Statement | TOP | Brown, Jefferson | 31 min |
| Oct 23, 5:25 PM CDT | Special Weather Statement | TOP | Republic | 50 min |
| Oct 23, 6:14 PM CDT | Special Weather Statement | TOP | Republic | 16 min |
Nearby
Red Flag Warnings in Kansas, 2022Every red flag warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.